Missouri, 2002

Damaging Wind and Lightning Strike in Missouri, June 4, 2002

June 4, 2002 · NWS LSX · 2 events in 1 county or zone

Thunderstorm wind gusts downed trees and some power lines in Washington. A house suffered considerable damage from a fire that was started when lightning apparently struck the television antenna.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm wind gusts downed trees and some power lines in Washington. A house suffered considerable damage from a fire that was started when lightning apparently struck the television antenna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 12:15 PM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 12:15 PM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE JUN 4 2002

850 MSTR WAS POOLD THIS MRNG FM SW KS ACRS NW MO INTO NRN IL WITH
MID TEEN DEWPTS.  WIDESPREAD CONVCTN CONTS ACRS NW MO BCK INTO SE KS
VCNTY OF THE FNT.  MODELS ARE NOW FAIRLY SMLR IN FCSTG THE MOVEMENT
OF THE COLD FNT TNGT AND WED - INTO THE BOOTHEEL BY LATE AFTN.

EXPCT WIDESPRED CONVCTN ACRS THE CWA TNGT INTO NOON WED.  ETA IS
FCSTG SGNFNT VERT MTN ALG AN I-44 CORRIDOR AT 12Z WED ALG WITH
DECENT FRNTL SCALE FRCGG.  FRCGG SLIDES OFF TO THE SE BY WED EVE.
ETA AND AVN ARE SMLR IN FCSTG KS IN THE MID TO UPR 30S ACRS THE
AREA BY MIDN WITH HIER MSTR PUSHG OFF TO THE SE WED AFTN.  LARGE SFC
HI DOMINATES OUR WX PTRN INTO FRI WITH BLO NRML TEMPS AND LOW
DEWPTS.

IN THE EXTNDD PD, THE ECMWF AND UKMET ARE GETTING SMARTER AND COMING
ARND TO THE MRFS SOLUTION AT H5.  MODELS SMLR FOR SAT MRNG WITH
CLOSED LOW OVR THE NRN ROCKIES OR PAC NW SYSTM SLIDG ACRS THE NRN
PLNS OVR THE WEEKEND.  MRF PUSHES STRNG COLD FNT ACRS THE RGN ON SUN
WHICH SHOULD PRODUCE WIDESPREAD CONVCTN.

.STL...NONE

In the hours before

Special weather statement, Jun 4, 7:43 PM CST, 2 hours 47 minutes before
ILZ058-095>099-MOZ027-035-036-042-050>052-050215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
843 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH NUMBER 381 STILL IN EFFECT UNTIL 1000
PM CDT FOR PORTIONS OF WATCH AREA...

PORTIONS OF THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL
1000 PM FOR PORTIONS OF MISSOURI AND ILLINOIS HAS BEEN CANCELLED.
SEVERE THUNDERSTORM WATCH NUMBER 381 IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES IN MISSOURI...MARION...RALLS...PIKE...
AUDRAIN...CALLAWAY...MONTGOMERY...AND LINCOLN. SEVERE THUNDERSTORM
WATCH NUMBER 381 HAS BEEN CANCELLED FOR THE FOLLOWING ILLINOIS
COUNTIES...JERSEY...GREENE...CALHOUN...PIKE...BROWN...AND ADAMS.

MODERATE TO STRONG THUNDERSTORMS CONTINUE OVER PORTIONS OF EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS.  SOME OF THESE STORMS WILL
LIKELY PRODUCE GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING...AND
POSSIBLY SMALL HAIL. OTHER SHOWERS AND THUNDERSTORMS CONTINUE OVER
CENTRAL MISSOURI AND MAY BE EXPECTED OVER MUCH OF THE REGION
OVERNIGHT.

BECHTOLD
Local storm report, Jun 4, 8:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HALLSVILLE                MO   0.75 INCH HAIL
06/04/02   BOONE                          REPORTED BY BOONE COUNTY
                                          SHERIFFS DEPARTMENT.

0510 PM    HOLTS SUMMIT              MO   0.75 INCH HAIL
06/04/02   CALLAWAY                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0510 PM    NEW BLOOMFIELD            MO   WIND DAMAGE
06/04/02   CALLAWAY                       POWER LINES AND LARGE
                                          TREE LIMBS DOWNED.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0520 PM    MOKANE                    MO   1.00 INCH HAIL
06/04/02   CALLAWAY                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0558 PM    3NE SILEX                 MO   0.88 INCH HAIL
06/04/02   LINCOLN                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Special weather statement, Jun 4, 9:09 PM CST, 1 hour 21 minutes before
ILZ059-060-064-065-069-070-074-079-100>102-MOZ049-059>065-072>075-
050340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH NUMBER 381 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM FOR
PORTIONS OF MISSOURI AND ILLINOIS HAS EXPIRED.  THE THREAT FOR
ORGANIZED SEVERE WEATHER HAS DIMINISHED...AND NO FURTHER
SEVERE WEATHER WATCHES ARE EXPECTED TONIGHT.  HOWEVER...SHOWERS AND
THUNDERSTORMS ARE CONTINUING OVER PORTIONS OF CENTRAL MISSOURI AND
SOUTHERN ILLINOIS. SOME OF THESE STORMS MAY PRODUCE GUSTY
WINDS...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL.

BECHTOLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 4, 10:30 PM CST
Where
Franklin County, Washington
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
38.550, -91.000

Lightning, Franklin

When
June 4, 10:30 PM CST
Where
Franklin County, Washington
Reported by
NEWSPAPER
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298312, 5298313.